Illinois, 2003

Flooding in Illinois, June 12 to 21, 2003

June 12 to 21, 2003 · NWS PAH · 2 events in 2 counties and zones

Minor flooding of the Big Muddy River occurred. 2 feet on June 17.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Big Muddy River occurred. At Murphysboro, where flood stage is 16 feet, the river crested at 25.2 feet on June 17. Some minor flooding affected houses near Bridge Street, and there was flooding of low-lying woods and fields. At Plumfield, where flood stage is 20 feet, the river crested near 23 feet on June 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 12, 1:28 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 12, 1:28 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
228 AM CDT THU JUN 12 2003

LATEST MAPS SHOW SFC LOW PRES AND UPR LOW OVER SE IL/SW IN EARLY THIS
MORNING. WRAP AROUND SHOWERS LINGERING OVER THIS AREA...AND THIS
ACTIVITY SHOULD DEPART OVER THE NEXT FEW HOURS. SATELLITE SHOWS A
WEDGE OF CLEARING OVER CENTRAL AND SOUTHERN MO. IN THIS AREA...LOW
CLOUDS AND FOG HAVE FORMED IN SOME LOCALES. FOR THE FIRST PART OF
THE FORECAST...WILL TRY TO ACCOUNT FOR THIS BRIEF CLEARING IN THE
GRIDS...AND ADD AREAS OF FOG TO OUR WESTERN COUNTIES FOR THIS
MORNING. THE CLEAR SLOT SHOULD NOT LAST LONG AS CLOUDS ARE RAPIDLY
MOVING ENE FROM CONVECTION OVER NE OK AND AR.

PATTERN TO REMAIN UNSETTLED AND SOMEWHAT UNCLEAR FOR THE NEXT SEVERAL
DAYS. WHAT IS CLEAR IS WE WILL HAVE ON AND OFF CHANCES OF SHOWERS AND
STORMS. TIMING AND POPS WILL BE MORE OF A CHALLENGE...ESPECIALLY FROM
SUNDAY ON. MODEL PREFERENCE IS THE ETA...AND IT WILL BE FOLLOWED THIS
FORECAST PACKAGE. IT SEEMS TO LINE UP BETTER IN THE LONG RUN WITH THE
ECMWF AND UKMET...SUGGESTING IN TIME...A WEAK CUTOFF CIRCULATION WILL
BE SOMEWHERE TO OUR WEST INTO EARLY NEXT WEEK...WHILE NW FLOW AND
UPPER LEVEL TROF TAKES SHAPE OVER THE NE U.S. GFS WANTS TO ABSORB
THE LOW IN THE MEAN FLOW...AND BUILD HIGH PRESSURE INTO THE REGION
AS EARLY AS SUNDAY AFTERNOON...CONTINUING INTO LATE MONDAY (WITH
BEST DEEP MSTR DRIVEN SOUTH AND EAST OF OUR AREA). IT SEEMS TO BE
THE ONLY MODEL DOING THIS TO THIS DEGREE...SO WILL MAINTAIN
CONSISTENCY...AND HOLD ONTO OUR DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGHOUT THE 7 DAY PERIOD.

IN THE SHORT TERM...WILL BRING CHANCES OF SHOWERS AND THUNDERSTORMS
BACK INTO SE MO AND FAR WRN KY TODAY...GRADUALLY SPREADING THE
CONVECTION NORTH AND EAST OVER THE REST OF THE FA BY FRIDAY. THIS
ACTIVITY SHOULD BE SUPPORTED BY S/WV TROF CURRENTLY OVER WRN OK...AS
IT CONTINUES TO MOVE ENE. WILL GO WITH LIKELY POPS FRIDAY AND FRIDAY
NIGHT AS THE TROF AND SFC REFLECTION MOVE SLOWLY ACROSS THE MID
MISSISSIPPI AND LOWER OHIO VALLEY REGIONS...THEN TAPER POPS OFF WITH
ITS DEPARTURE BY 12 UTC SATURDAY.

GUIDANCE HAS BEEN TOO WARM LATELY. WILL GO AT OR BELOW...ESPECIALLY
ON FRIDAY AS CLOUDS...AND CHANCE OF CONVECTION CONTINUE TO AFFECT THE
AREA. ONE FINAL NOTE...WILL UPDATE THE CURRENT HYDROLOGIC OUTLOOK.
CONFIDENCE IN QPF PLACEMENT AND ACCUMULATION TOO LOW AT THIS TIME TO
ISSUE A WATCH. LATER SHIFTS CAN ASSESS.

.PAH...NONE.

NOLES
Hazardous weather outlook, Jun 12, 2:55 AM CST, 4 hours 5 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
355 AM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RETURN TO THE FOUR STATE AREA...FIRST
OVER SOUTHEAST MISSOURI AND WESTERN KENTUCKY LATER TODAY...SPREADING
NORTHEAST INTO SOUTHERN ILLINOIS TONIGHT...EVENTUALLY REACHING
SOUTHWEST INDIANA TOWARD FRIDAY MORNING. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE. THE MAIN HAZARDS WILL BE STRONG WIND
AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE EACH DAY. ISOLATED SEVERE
THUNDERSTORMS CANNOT BE RULED OUT. ADDITIONALLY...HEAVY RAIN IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
June 12, 7:00 AM CST to June 19, 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Flood, Jackson

When
June 12, 10:00 AM CST to June 21, 7:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359638, 5359639.